Michigan, 2004

Hail in Michigan, May 20, 2004

May 20, 2004 · NWS GRR · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
$30,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at May 20, 2:02 PM EST, 6 hours 45 minutes earlier.

Area forecast discussion, May 20, 2:02 PM EST, 6 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
302 PM EDT WED MAY 20 2004

.SHORT TERM...
PRIMARY FORECAST CONCERN IN THE NEAR TERM IS FOR POTENTIAL FOR
SEVERE WEATHER AND HEAVY RAIN JUST ABOUT EVERY PERIOD. FOR
TONIGHT... COLD FRONT PUSHES INTO THE FORECAST AREA...WITH MOIST AND
UNSTABLE AIR MASS IN PLACE. LACK OF SFC HEATING THIS AFTERNOON MAY
HELP PREVENT WIDESPREAD CONVECTION FROM DEVELOPING BUT EXPECT AT
LEAST SCATTERED CONVECTION FIRING UP THIS EVENING AND POTENTIAL FOR
UPSTREAM CONVECTION ADVECTING INTO THE FORECAST AREA. WILL KEEP THE
HIGH CHANCE POPS GOING ACROSS THE SOUTHERN FORECAST AREA...WITH LOW
CHANCE POPS ACROSS THE NORTH.

WITH THE LONGWAVE FLOW REMAINING RATHER ZONAL AND THE SE US UPPER
RIDGE HOLDING FIRM...THE FRONT WILL ONCE AGAIN STALL JUST SOUTH OF
THE FORECAST AREA ON FRIDAY. MAX TEMPS MAY BE SUPPRESSED BY LOW
CLOUDS AS WARMER AIR ADVECTS OVER THE SHALLOW COOL AIR BEHIND THE
FRONT. BIG DIFFERENCES BETWEEN THE ETA AND GFS GUIDANCE MAXES FOR
FRIDAY...WITH THE ETA RUNNING ABOUT 10F WARMER. WILL SPLIT THE
DIFFERENCE BETWEEN THE TWO...AND GO WITH WARMER MAXES ACROSS THE FAR
SOUTHERN FORECAST AREA...AS THE FRONT MOVES NORTH BY LATE IN THE
AFTERNOON.

BOTH THE ETA AND GFS ARE CONSISTENT WITH THEIR PREVIOUS RUNS IN
SHOWING A LARGE AREA OF CONVECTIVE RAIN MOVING ACROSS NORTHERN LOWER
MICHIGAN FRIDAY NIGHT AND INTO SATURDAY ALONG THE FRONT. WILL KEEP
LIKELY POPS GOING FOR THE NORTHERN FORECAST AREA. SFC LOW OVER THE
UPPER PLAINS ONLY SLOWLY MOVES EAST OVER THE WEEKEND WITH OTHER
CHANCES FOR ORGANIZED CONVECTION RIGHT THROUGH 00Z MONDAY AS THE
FRONT REMAINS DRAPED ACROSS LOWER MICHIGAN. WE HAVE ISSUED A
HYDROLOGIC OUTLOOK...ARBESFGRR...FOR THE POTENTIAL FOR HEAVY RAIN
AND FLOODING OVER THE WEEKEND.

.LONG TERM...
MEDIUM RANGE GUIDANCE CONTINUES TO INDICATE THAT THE ACTIVE WX
PATTERN WILL PERSIST ACROSS OUR AREA EARLY NEXT WEEK. ON MONDAY
WELL STILL HAVE A CHC OF A FEW LINGERING SHOWERS AND TSTORMS EARLY
IN THE DAY IN ASSOCIATION WITH A LOW PRESSURE SYSTEM, BUT IT APPEARS
THE BEST CHANCE FOR CONVECTION WILL SHIFT EAST OF OUR AREA AND MOST
OF THE DAY SHOULD BE DRY. ON TUESDAY, LATEST GFS GUIDANCE SUGGESTS
YET ANOTHER LOW PRESSURE SYSTEM WILL MOVE IN AND BRING ANOTHER CHC
FOR TSTORMS. A FEW SHOWERS AND TSTORMS COULD LINGER INTO EARLY
WEDNESDAY BEFORE A STRONGER COLD FRONT FINALLY CLEARS OUR AREA.
BEHIND IT, MEDIUM RANGE GUIDANCE SHOWS COOLER AIR WILL FILTER IN
LATE NEXT WEEK AS A H5 TROUGH MOVES INTO OUR AREA.

&&

.GRR...WATCHES/WARNINGS/ADVISORIES...NONE.

&&

OSTUNO LAURENS
Hazardous weather outlook, May 20, 11:45 AM EST, 9 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1245 PM EDT THU MAY 20 2004

MIZ037>040-043>046-050>052-056>059-064>067-071>074-211039-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
1245 PM EDT THU MAY 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS SOUTHWEST LOWER MICHIGAN
THIS AFTERNOON...WITH MORE NUMEROUS THUNDERSTORMS POSSIBLE THIS
EVENING. SOME OF THE STORMS COULD BE SEVERE. WIND GUSTS TO 60 MPH
AND HAIL UP TO ONE INCH IN DIAMETER WILL BE THE MAIN THREAT.
THUNDERSTORM MOVEMENT WILL BE EAST AT 35 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FRONTAL BOUNDARY WILL CONTINUE TO BE ACROSS SOUTHWEST LOWER
MICHIGAN DURING MUCH OF THE PERIOD. AS A RESULT...THUNDERSTORMS ARE
EXPECTED AND SOME OF THE THUNDERSTORMS COULD BE SEVERE. HEAVY
RAINFALL AND FLOODING IS ALSO POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING.

OSTUNO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Barry

When
May 20, 8:47 PM EST
Where
Barry County, Woodland
Measured
1 in hail
Property damage
$15,000
Crop damage
$15,000
Reported by
GENERAL PUBLIC
Coordinates
42.733, -85.133

One inch diameter hail was reported by the public three miles north of Woodland.

Hail, Ingham

When
May 20, 10:25 PM EST to 10:35 PM EST
Where
Ingham County, Mason
Measured
1 in hail
Property damage
$15,000
Crop damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
42.583, -84.433

Three quarters to one inch diameter hail was reported near Mason.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5402108, 5402109.